A 71-year-old man (85 kg) has a past history of vitiligo, ischemic myocardiopathy, and bilateral knee arthroplasties. A 1-stage exchange of the right prosthetic-joint infection (PJI) was done in 2016 for a mechanical prosthetic loosening. A massive constrained prosthetic joint was used to compensate for the bone loss (Supplementary Figure S1A). Iterative postoperative dislocations were followed by occurrence of a fistula in January 2017 and prosthetic loosening (Supplementary Figure S1B) without any pain. Because it was impossible to imagine a 2-stage exchange, a debridement and implant retention (DAIR) procedure followed by suppressive antimicrobial therapy was proposed. Daptomycin (700 mg/day) and ceftaroline (1200 mg/ day) were prescribed after the surgery. A multidrug-resistant Staphylococcus epidermidis, which is only susceptible to dap-tomycin, vancomycin, fosfomycin, and linezolid, was found in culture from all operative samples. After 6 weeks of intravenous antimicrobial therapy, 600 mg of linezolid bid was prescribed in August 2017. Concomitant medications were ramipril, bisopr-olol, furosemide, and aspirin. Under therapy, the patient experienced a progressive decrease of hemoglobin and hematocrit (without decrease of white blood cells or platelets). Five months after linezolid introduction, the patient developed asthenia related to anemia, with a decrease of hemoglobin to 65 mg/dL, and without leucopenia or thrombocytopenia (Figure 1). The patient did not take any treatment with potential bone marrow toxicity, except linezolid. The patient has no other adverse drug reactions. A blood transfusion (2 bags) was performed, which led to an immediate increase of the hemoglobin level to 84 mg/ dL, and linezolid was switched to 200 mg of tedizolid once a day. In May 2018, 9 months after the DAIR surgery and 4 months after the switch, the patient was perfectly fine, walked despite rupture of the right knee extensor apparatus (video S2), without any pain, without any local signs of relapse (Supplementary Figure S1C), without clinical signs of neuropathy, and he experienced a continuous increase of the hemoglobin to 14 mg/dL under tedizolid therapy. No other treatment was changed or introduced.

Correction of linezolid-induced myelotoxicity after switch to tedizolid in a patient requiring suppressive antimicrobial therapy for multidrug-resistant staphylococcus epidermidis prosthetic-joint infection

Francesco Signorelli;
2018

Abstract

A 71-year-old man (85 kg) has a past history of vitiligo, ischemic myocardiopathy, and bilateral knee arthroplasties. A 1-stage exchange of the right prosthetic-joint infection (PJI) was done in 2016 for a mechanical prosthetic loosening. A massive constrained prosthetic joint was used to compensate for the bone loss (Supplementary Figure S1A). Iterative postoperative dislocations were followed by occurrence of a fistula in January 2017 and prosthetic loosening (Supplementary Figure S1B) without any pain. Because it was impossible to imagine a 2-stage exchange, a debridement and implant retention (DAIR) procedure followed by suppressive antimicrobial therapy was proposed. Daptomycin (700 mg/day) and ceftaroline (1200 mg/ day) were prescribed after the surgery. A multidrug-resistant Staphylococcus epidermidis, which is only susceptible to dap-tomycin, vancomycin, fosfomycin, and linezolid, was found in culture from all operative samples. After 6 weeks of intravenous antimicrobial therapy, 600 mg of linezolid bid was prescribed in August 2017. Concomitant medications were ramipril, bisopr-olol, furosemide, and aspirin. Under therapy, the patient experienced a progressive decrease of hemoglobin and hematocrit (without decrease of white blood cells or platelets). Five months after linezolid introduction, the patient developed asthenia related to anemia, with a decrease of hemoglobin to 65 mg/dL, and without leucopenia or thrombocytopenia (Figure 1). The patient did not take any treatment with potential bone marrow toxicity, except linezolid. The patient has no other adverse drug reactions. A blood transfusion (2 bags) was performed, which led to an immediate increase of the hemoglobin level to 84 mg/ dL, and linezolid was switched to 200 mg of tedizolid once a day. In May 2018, 9 months after the DAIR surgery and 4 months after the switch, the patient was perfectly fine, walked despite rupture of the right knee extensor apparatus (video S2), without any pain, without any local signs of relapse (Supplementary Figure S1C), without clinical signs of neuropathy, and he experienced a continuous increase of the hemoglobin to 14 mg/dL under tedizolid therapy. No other treatment was changed or introduced.
File in questo prodotto:
File Dimensione Formato  
COLL3 Open forum19.pdf

accesso aperto

Tipologia: Documento in Versione Editoriale
Licenza: Creative commons
Dimensione 133.92 kB
Formato Adobe PDF
133.92 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11586/238453
Citazioni
  • ???jsp.display-item.citation.pmc??? 8
  • Scopus 22
  • ???jsp.display-item.citation.isi??? 12
social impact